Aa
A
A
A
Close
Digestive Disorders / Gastroenterology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

IBS/Acid Reflux/Esophagitis - HELP!!

Background
-Have a previous diagnosis of IBS, which causes diarrhea, 4 to 6 times a week after eating. Had colonscopy done 3 years ago, everything was okay, colon spasmed during hence the IBS diagnosis
-21 year old male, student at Emory University

Current
-About three months ago began to have major attacks of chest pain, with strong rapid heart beat. These pains got a lot worse with deep breathing but would pass in 2 hours or so at the most.
-I am having the same amount of diarrhea, frequent attacks as described, mild stomach pains in various locations, occasional pressure in my ears and a great deal of burping. I only found blood in my stool one time.

Doctors have visited (All at Emory)
-One internist about 5 times who has sent me to:
-Three cardiologists, have done blood enzyme tests, five EKG's, two chest X-Rays a blood CRP test and an Echocardiogram.  The echo showed a mild leakage in one of my valves but all else was normal, and I was told that this is nothing to worry about.
-Saw Psychiatrist who diagnosed as anxiety and panic attacks, tried Zoloft but caused a major rash.  He wants me to try Lexapro but due to the allergic reaction to Zoloft I want to rule out other Organic causes first.
-Saw Allergist who said I had mild restriction in the bronchial tubes, prescribed Advair which I am still taking.
-Saw Gastronterologist who did an Endoscope exam which showed normal results. However, biopsies taken showed that I have Acid Reflux and Esophagitis.  Have been taking Aciphex 20Mg a day for about a month now.

Current Medications
-Aciphex 20Mg
-Advair 100/50 - Two puffs a day

Questions
-Is the leaky heart valve something that I should be worried about?  I was told it was really something that just showed up on Echos.
-Is severe chest pain a common symptom of Esophagitis, Acid Reflux and IBS?
-Should I be taking an H2 Blocker?  I have tried Nexium, Prilosec OTC, Pepcid Maximum Strength however they all had a lot of side effects.  Pepcid complete helped some in the past, does this work with my other medications?
-Are there any other tests that I should consider?
-Should I try the Lexapro?

Personal
-Please any advice would help a lot, this is not how I want to spend my last semester of college, let me know all that you can. These attacks and persistent symptoms have had a major impact on my daily life and are making me miserable as well as affecting my studies.
7 Responses
233190 tn?1278553401
MEDICAL PROFESSIONAL
You have clearly undergone a pretty comprehensive evaluation.

To answer your questions:
1) Without knowing the echocardiogram report, it is difficult to say.  There are instances of benign valve abnormalities - however, the best way to elevaluate this would be followup with your cardiologist.

2) Yes, chest pain can be a manifestation of those diseases.

3) If the cause of the pain is due to GERD (i.e. as seen on a 24-hr pH study), then one option to discuss would be to use a H2 blocker in conjunction with the PPI.

4) I would consider a 24-hr pH study which can be discussed with your gastroenterologist.

5) Lexapro can certainly be considered - however if you had an allergic reaction to Zoloft, it may happen with the Lexapro, since it is in the same class of medication.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Thanks,
Kevin, M.D.
Avatar universal
Thought I would share that I am in an anxiety panic online group and some people in there started taking Lexapro and they said it is like a miracle drug.  Had very few side effects but worked wonderfully for all of them who have tried it.  Sorry about your rashes and chest pain.  I also suffer with the chest pain, mine is right where my breast bone is and anxiety makes it worse.  However I do have alot of heartburn.  The new pepcid which is a higher dose works wonderfully for me.  Be sure to ask the pharmacist about drug interactions with your medicine.  Good luck to you!!
Avatar universal
ScaryPains

For Anxiety I've tried; Prozac, Wellbutrin, Paxil, Lexapro, Xanax, and Xanax XR.

Prozac: Caused me to wake up wired, as if I drank 15 cups of coffee.

Wellbutrin: Suttle, really not effective with me.

Paxil: Gave me strange side effects but helped.

Lexapro: Surely would recommend.  First week or so may be strange, get passed that and you'll feel the benefits.

Xanax: Of course a great fix, but 1 leads to 2 and so on.

Xanax XR: The best yet from my own experience.

------------------------

For reflux symptoms, I get the best result from Prevacid.
Avatar universal
Jsouth

I'm going to look into this now.

http://www.expert-help.com/anxiety/
Avatar universal
I think you will find it very useful. Anyone with anxiety or panic attacks should take this course.
Avatar universal
I would suggest you toss all medications except for those which are absolutely necessary and focus yourself towards healing in a natural and healthy way. Eat the right foods. Get plenty of sleep. Check into behavior modification for the anxiety and IBS. Yes, IBS can be brought on by stress and anxiety. Learn how to RELAX. Stay far away from anti-anxiety drugs because they are not the answer. Xanax is the worst. Very addictive and frequent use can actually cause your anxiety to become much worse. The more anti-anxiety meds you throw at your brain, the more adrenaline the brain is going to produce to fight the drugs. Hence, the increased anxiety. You should look into this course to fight anxiety: http://www.expert-help.com/anxiety/

I was nearly agoraphobic and it saved me. By the way, I have also taken Prevacid, Nexium, and Aciphex. Prevacid gave me heart palpitations. Nexium worked but my body eventually stopped responding to it. Aciphex is what I use now but I'm trying to get off the PPIs and switch to Pepcid. I don't like the side affects of PPIs and wonder what damage longterm use will cause to the body. I used to get bad burning pains in my chest and between my shoulder pains. You would be surprised what a change in diet, smaller meals, and relaxation will do for you. Good luck.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem